Iowa, 2023

Drought in Iowa, November 1 to 30, 2023

November 1 to 30, 2023 · NWS ARX · 8 events in 8 counties and zones

Severe (D2) and extreme (D3) drought conditions at the start of November remained constant across northeast Iowa through November from long-standing abnormally dry conditions. While the previous month of October provided near to slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 9 to 12 inches below normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe (D2) and extreme (D3) drought conditions at the start of November remained constant across northeast Iowa through November from long-standing abnormally dry conditions. While the previous month of October provided near to slightly above normal rainfall amounts, total rainfall near 20 inches from April 1 to October 31st was 9 to 12 inches below normal. During November, only 1 to 3 days of measurable precipitation provided 0.1 to 0.5 inches total rainfall, near 2 inches below the monthly normal. While the growing season was all but over, multiple days of above normal temperatures, 10 to 20 degrees above normal, inhibited the ground from freezing. The drought remained unchanged through November as county-encompassing extreme drought (D3) extended from Mitchell and Floyd counties eastward to Winneshiek and Fayette counties. Widespread severe drought (D2) continued in Allamakee and Clayton counties with areas of extreme drought (D3).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 9:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 31, 9:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Tue Oct 31 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 215 PM CDT Tue Oct 31 2023

Key Messages:

 - Gradually warming, drier for the rest of the week.

WARMER AND DRIER THROUGH FRIDAY:

In the wake of this departing low pressure system, very cool air
advects into the Upper Mississippi Valley in the northwesterly flow
aloft for overnight lows in the teens and low 20s. Temperatures
begin to gradually moderate tomorrow through Friday with a zonal
upper-level flow pattern. This will result in near-normal highs
later in the week. Weak pockets of vorticity embedded in the zonal
flow periodically advect across the Upper Midwest during this time
period, but there is little to no signal area wide in the GEFS and
EPS for organized precipitation through Friday.

WEEKEND OUTLOOK:

While the details remain unclear, there's some consensus in the
global models for a more amplified upper-level flow pattern this
weekend. Precipitation chances increase in the GEFS come Saturday
and Sunday, but the EPS tells a much drier story with fewer members
producing precipitation and those that produce less QPF. This
uncertainty presents itself as 20-35% PoPs in the NBM during this
timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Oct 31 2023

After a brief break in the clouds for some, satellite imagery shows
another area of clouds sinking southeastward across the region.
Expecting VFR conditions to remain through the TAF period. However,
a brief period of patchy MVFR ceilings cannot be completely ruled
out at KRST overnight. Have noted that latest guidance has backed
off a bit on the southern extent of these lower ceilings though.
Otherwise, winds become more southwest and increase 10-15 kts during
the day, with some wind gusts possible especially at KRST early in
the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...EMS
Hazardous weather outlook, Oct 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
927 PM CDT Tue Oct 31 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-020230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
927 PM CDT Tue Oct 31 2023

This Hazardous Weather Outlook is for portions of north central
Iowa, northeast Iowa, southeast Minnesota, central Wisconsin,
north central Wisconsin, southwest Wisconsin, and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

nofwd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Allamakee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Allamakee forecast zone
Reported by
Drought Monitor
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across all of Allamakee County through November. The combination of total monthly precipitation under 0.2 inches, more than 2 inches below normal in spots, and several days of anomalously warm temperatures resulted in 20 to 30% below normal topsoil moisture.

Drought, Chickasaw

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted across all of Chickasaw County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 30 to 50% below normal topsoil moisture.

Drought, Clayton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clayton forecast zone
Reported by
Drought Monitor
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Severe (D2) to extreme (D3) drought persisted across all of Clayton County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and anomalously warm temperatures resulted in 20 to 30% below normal topsoil moisture.

Drought, Fayette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted across all of Fayette County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 20 to 40% below normal topsoil moisture.

Drought, Floyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted across all of Floyd County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 40 to 50% below normal topsoil moisture.

Drought, Howard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted across all of Howard County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 30 to 50% below normal topsoil moisture.

Drought, Mitchell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted across all of Mitchell County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 40 to 50% below normal topsoil moisture.

Drought, Winneshiek

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Winneshiek forecast zone
Reported by
Drought Monitor
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted across all of Winneshiek County through November. The combination of total monthly precipitation near 0.25 inches, 2 inches below normal, and several days of anomalously warm temperatures resulted in 20 to 40% below normal topsoil moisture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148595, 1148596, 1148597, 1148598, 1148599, 1148600, 1148601, 1148602.